Back to Ask the Diabetes Team Ask the Diabetes Team

From McAllen, Texas, USA:

My daughter was diagnosed with type 1 diabetes when she was 11 months old. She is three and will be four in June. Last night, her blood level came down to 40 mg/dl [2.2 mmol/L] and she started to have convulsions. She did not lose consciousness. We quickly injected her with the glucagon and her blood sugar levels rose. We called for an ambulance and they came to check her. By the time they arrived, the convulsions had stopped and she was in stable condition. They examined her and she was okay. She had this occur two previous times and we resolved them in the same way. Her glucose blood levels were in the 30s mg/dl [1.7 to 2.1 mmol/L] on those occasions. These are the only times she has had convulsions throughout the nearly two years since diagnosis. Are convulsions frequent for people whose blood sugars drop this low?


Yes, convulsions can occur with hypoglycemia and more likely the lower the glucose value. But, sometimes, it is not the absolute actual glucose value that triggers a convulsion; instead, it might be how fast the glucose is falling. For example, if the glucose were 200 mg/dL [11.1 mmol/L] and if excessive insulin were given to drop the glucose to 80 mg/dL [4.4 mmol/L] at a rapid pace (several minutes), this could trigger a convulsion.

Luckily, hypoglycemic convulsions are rare, but people with diabetes do TEND to get (not ALWAYS get) symptoms of hypoglycemia that are common to them. By that I mean, if you tend to get shaky and sweaty with low glucose, then I would expect you to get shaky and sweaty. But, if you tend to have seizures/convulsions, then don't be surprised to experience seizures/convulsions.

I am intrigued by your description that there was this convulsion, but no loss of consciousness. Are you suggesting that your daughter was awake and aware? This would not be typical of a convulsion, especially one associated with hypoglycemia. What EXACTLY do you mean by "convulsion"?


Original posting 23 May 2005
Posted to Hypoglycemia and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.